Skip to main content
Log in

A projection method for a system of nonlinear monotone equations with convex constraints

  • Original Article
  • Published:
Mathematical Methods of Operations Research Aims and scope Submit manuscript


In this paper, we propose a projection method for solving a system of nonlinear monotone equations with convex constraints. Under standard assumptions, we show the global convergence and the linear convergence rate of the proposed algorithm. Preliminary numerical experiments show that this method is efficient and promising.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  • Bellavia S, Macconi M, Morini B (2003) An affine scaling trust-region approach to bound- constrained nonlinear systems. Appl Numer Math 44:257–280

    Article  MATH  Google Scholar 

  • Calamai PH, Moré JJ (1987) Projected gradient methods for linearly constrained problems. Math Program 39(1):93–116

    Article  MATH  Google Scholar 

  • El-Hawary ME (1996) Optimal power flow: solution techniques, requirement and challenges. IEEE Service Center, Piscataway

    Google Scholar 

  • Gabriel SA, Pang JS (1994) A trust region method for constrained nonsmooth equations. In: Hager WW, Hearn DW, Pardalos PM (eds) Large scale optimization—state of the art. Kluwer, Dordrecht, pp 155–181

    Google Scholar 

  • Gafni EM, Bertsekas DP (1984) Two-metric projection methods for constrained optimization. SIAM J Control Optim 22(6):936–964

    Article  MATH  Google Scholar 

  • Han DR (2003) A new hybrid generalized proximal point algorithm for variational inequality problems. J Global Optim 26:125–140

    Article  MATH  Google Scholar 

  • Kanzow C, Yamashita N, Fukushima M (2004) Levenberg–Marquardt methods for constrained nonlinear equations with strong local convergence properties. J Comput Appl Math 172: 375–397

    Article  MATH  Google Scholar 

  • Maranas CD, Floudas CA (1995) Finding all solutions of nonlinearly constrained systems of equations. J Global Optim 7(2):143–182

    Article  MATH  Google Scholar 

  • Solodov MV, Svaiter BF (1998) A globally convergent inexact Newton method for systems of monotone equations. In: Fukushima M, Qi L (eds) Reformulation: piecewise smooth, semismooth and smoothing methods. Kluwer, Holanda, pp 355–369

    Google Scholar 

  • Solodov MV, Svaiter BF (1999) A new projection method for variational inequality problems. SIAM J Control Optim 37(3):765–776

    Article  MATH  Google Scholar 

  • Tong XJ, Qi L (2004) On the convergence of a trust-region method for solving constrained nonlinear equations with degenerate solution. J Optim Theory Appl 123:187–211

    Article  MATH  Google Scholar 

  • Wang YJ, Wang CY, Xiu NH (2002) A family of supermemory gradient projection methods for constrained optimization. Optimization 51(6):889–905

    Article  MATH  Google Scholar 

  • Wang YJ, Xiu NH, Zhang JZ (2003) Modified extragradient method for variational inequalities and verification of solution existence. J Optim Theory Appl 119:167–183

    Article  MATH  Google Scholar 

  • Wood AJ, Wollenberg BF (1996) Power generations, operations, and control. Wiley, New York

    Google Scholar 

  • Xiu NH, Zhang JZ (2003) Some recent advances in projection-type methods for variational inequalities. J Comput Appl Math 152(1/2):559–585

    Article  MATH  Google Scholar 

  • Yamashita N, Fukushima M (2001) On the rate of convergence of the Levenberg–Marquardt method. Computing 15(Suppl):237–249

    Google Scholar 

  • Yamashita N, Fukushima M (1997) Modified Newton methods for solving a semismooth reformulation of monotone complementarity problems. Math Program 76:469–491

    Google Scholar 

  • Zhou GL, Toh KC (2005) Superlinear convergence of a Newton-type algorithm for monotone equations. J Optim Theory Appl 125:205–221

    Article  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Chuanwei Wang.

Additional information

This work was supported by the Postdoctoral Fellowship of The Hong Kong Polytechnic University, the NSF of Shandong China (Y2003A02).

Rights and permissions

Reprints and permissions

About this article

Cite this article

Wang, C., Wang, Y. & Xu, C. A projection method for a system of nonlinear monotone equations with convex constraints. Math Meth Oper Res 66, 33–46 (2007).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification (2000)